MAUDE Adverse Event Report: DORNIER MEDTECH AMERICA, INC. DORNIER HOLMIUM LASER FIBER

DORNIER MEDTECH AMERICA, INC. DORNIER HOLMIUM LASER FIBER
Model Number DORNIER SMARTFLEX 600
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon physical evaluation of the returned complaint unit, it was noted the sma pin was recessed into the overnut, that the connector was easily removed, and that the sma pin was entirely disconnected inside the blue connector.The fiber core and ferrule were no longer present in the sma pin which is indication of a major failure as a 600¿ fiber has a 550¿ core where residual material from the blue overnut remained on the sma pin.The larger fiber core provides a greater amount of space for laser energy to enter the fiber, proving more forgiving to lasers which exhibit misalignment.The connector area of the fiber smelled "burned" and it is possible no energy was able to be passed through the unit post initial engagement of the laser.The distal tip of the fiber displayed no evidence of use and it is likely the laser energy was unable to reach the end of the fiber after being engaged.It is probable this fiber was connected to a non-dornier rfid technology unequipped laser as the scan of the rfid tag did not return an indication for the last laser used.With consideration of the evaluation of the complaint sample, it is probable a misalignment or failure in connection between the sma housing and laser equipment occurred during the initial engagement of the fiber.The characteristics exhibited on the return unit are indicative of failures associated with laser energy not hitting the fiber core in alignment.The fact that the return was found with no fiber core or ferrule present in the sma pin is evidence to contribute to the conclusion a failure occurred not from manufacturing defect but when the laser energy was coupled with the dornier fiber.The rfid tag confirmed release testing was conducted and passed to specification on 11 april 2018.It is acknowledged the device was tested to 30 watts upon release and the observed transmission was 106%.No manufacturing faults were revealed in this investigation and no confirmation was possible for the cause of this fiber burn.
 
Event or Problem Description
Customer complained a holmium fiber "burned at the sma housing area".

Brand Name
DORNIER HOLMIUM LASER FIBER
Common Device Name
HOLMIUM LASER FIBER
Manufacturer (Section D)
DORNIER MEDTECH AMERICA, INC.
1155 roberts blvd
suite 100
kennesaw 30144
MDR Report Key9151707
Report Number1037955-2019-00043
Device Sequence Number16784978
Product Code GEX
UDI-Device Identifier00810116020461
UDI-Public01008101160204611723041210C1318R
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K123385
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/12/2023
Device Model NumberDORNIER SMARTFLEX 600
Device Catalogue NumberHOL600R
Device Lot NumberC1318R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2019
Device Age2 MO
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/30/2019
Initial Report FDA Received Date10/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1